Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Drug Interactions

03/06/2006

Question:

My 22 year old daughter is treated with Ritalin 10mg once or twice a day depending on her school and homework needs. This week her doctor prescribed Codeine for a bothersome cough that she has had for the past 4 weeks. On the third day of treatment (after she had taken 10 mg ritalin and the codeine pill), she had an "out of self experience" that she was completely aware of: strange feelings around her head, shortness of breath (she was not breathing quickly), very strong palpitations (heart rate 88) and anxiety.

Do you think that there was a drug interaction with codeine? She has been on ritalin for years (and is now a college student) and has never had any side effects aside from appetite issues.

Thank you

Answer:

The simple answer is "very possibly" however, you don't tell me if she has ever taken codeine before. Some people have unusual reactions like this to codeine without taking any other medication.

Medicines like codeine (and other opiates) can bring out some  problematic psychologic effects of stimulants and visa-versa so I urge my patients not to take them together.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati